Heat, Madison
- When
- July 9, 12:00 PM CST to July 13, 10:00 PM CST
- Where
- Madison forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.830, -89.905 (the zone’s center; the record gives no point)
The first real heat wave of the season hit the area from July 9 - 13. High temperatures reached the lower 90s on the 9th through 12th with the Heat Index around 105.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
The first real heat wave of the season hit the area from July 9 - 13. High temperatures reached the lower 90s on the 9th through 12th with the Heat Index around 105. On the 13th, the High at Lambert Field in St. Louis hit 97 with a Heat Index of 111.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 9, 4:00 AM CST, 8 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 500 AM CDT FRI JUL 9 2004 .DISCUSSION... PINNING DOWN PCPN THRT BENEATH UPR RDG CONTS TO BE THE MAIN FCST CONCERN FOR THE NXT FEW DAYS AND NGTS. FIRST PROBLEM IS TRYING TO DETERMINE HOW CURRENT CNVTN WL TRANSLATE INTO PCPN TRENDS LTR TDA. NO ONE MDL HAS A GD HNDL ON ONGOING ACTIVITY...AS EACH SEEMS TO WANT TO EMPHASIZE EITHER THE SWD DIVE OF THE MCS ACR KS OR THE MORE NWD CNVTN NOW DVLPG OVR E NE/W IA. AFTER WATCHING RADAR MOSAIC FOR THE LAST 120 MINUTES...IT APRS THAT BOTH SCENARIOS WL OCR THIS MRNG. ATTM...IT APRS MAIN PCPN THRT FOR THIS MRNG IN OUR CWA WL BE OVR N AREAS. WRMFNT CURRENTLY XTNDS FROM NR KSTJ-K1H2...AND INCRG WAA AHD OF E NE VORT MAX HAS CAUSED PCPN TO DVLP RPDLY JUST N OF THIS FNT OVR NW MO. AS TROF/VORT MAX TRANSLATES EWD THIS MRNG ADDL DVLPMT SHUD OCR OVR NE MO/W CNTRL IL. FURTHER S...E FRINGE OF KS CNVTN MAY CLIP W PARTS OF FA THIS MRNG AS WELL. IF MRNG PCPN DOES DVLP AS XPCD...WRMFNT MAY NOT MV AS FAR N AS QUICKLY AS PROGGED. THIS BNDRY...AND PERHAPS OUTFLOWS FROM CURRENT IL CNVTN OR FROM DVLPMT OVR N/W AREAS THIS MRNG...AS WELL AS TAIL END OF SHTWV...CULD EASILY TRIGGER ADDL TSRA LATE THIS MRNG AND INTO AFTN. DESPITE CNSRDBL CLD CVR THAT WL HOLD TEMPS DOWN SM...VRY MOIST LO LVLS WL ALLOW AMS TO BCM UNSTBL...WITH SBCAPES PROGGED TO REACH 2000-2500. WITH LTL OR NO CIN...WK FTRS AIDING UVV SHUD BE MORE THAN ENUF TO INITIATE CNVTN. MDLS ARE FCSTG HGTS TO SLOLY BUILD ACR AREA HEADING INTO THE WEEKEND...BUT IT APRS RDG WL BE RATHER DIRTY. SHR AXIS BTWN RDGG OVR PLAINS AND INCRG HGTS OVR SE U.S. WL RMN DRAPED ACR AREA...AND CULD BE ENUF TO CONT PCPN THRT INTO SAT...SPCLY SINCE HOT AND HUMID AMS IS NOT FCST TO BCM CAPPED. WL KP MENTION OF PCPN GOING THRU SAT...IN LINE WITH MET/MAV/FWC GUID...SCPLY DURING THE CLIMO-FAVORED TIMES OF AFTN AND ERY EVE. MID LVL TEMPS DO WRM HEADING INTO SUN...AND MAY FINALLY BEGIN TO SUPRESS CNVTN. WL CONT WITH GOING FCST TRENDS AND KP LO POPS ON S FRINGES OF WESTERLIES...DRY ELSW. DUE TO XTNSV CLD CVR/PCPN...I DID RACHET TEMPS DOWN A BIT FOR TDA. HWVR...AS RDG BUILDS ON SAT AND SUN TEMPS SHUD CERTAINLY TREND TWD A TRUE TASTE OF MIDWEST SUMMER. THIS IS NICELY REFLECTED IN GOING FCSTS...SO NO CHGS RQRD. && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && TRUETT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 710 AM CDT FRI JUL 9 2004 ILZ095>097-MOZ018-019-026-027-101100- ADAMS IL-BROWN-KNOX-LEWIS-MARION-PIKE IL-SHELBY- 710 AM CDT FRI JUL 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY AND TONIGHT AS A WARM FRONT AND UPPER LEVEL DISTURBANCE LIFT THE VERY UNSTABLE AIR THAT BLANKETS THE REGION. SOME OF THE STORMS WILL PRODUCE HEAVY RAIN...AND POSSIBLY GUSTY WINDS AND SMALL HAIL. HOWEVER...LARGE HAIL AND WIDESPREAD DAMAGING WINDS ARE NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE CHANCE OF THUNDERSTORMS WILL PERSIST SATURDAY THROUGH SUNDAY AS THE FRONTAL BOUNDARY REMAINS IN THE VICINITY...AND AS SEVERAL MORE UPPER LEVEL DISTURBANCES APPROACH THE UPPER MIDWEST. ANOTHER CHANCE OF THUNDERSTORMS IS EXPECTED WEDNESDAY NIGHT AND THURSDAY AS A COLD FRONT SWEEPS THROUGH THE REGION. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. ILZ058>060-064-065-069-070-074-098>102-MOZ034>036-041-042-047>052- 059>065-072-073-101100- AUDRAIN-BOND IL-BOONE-CALHOUN IL-CALLAWAY-CLINTON IL-COLE-CRAWFORD- FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-JEFFERSON-JERSEY IL-LINCOLN- MACOUPIN IL-MADISON IL-MARION IL-MONITEAU-MONROE-MONROE IL- MONTGOMERY-MONTGOMERY IL-OSAGE-PIKE-RALLS-ST CHARLES-ST CLAIR IL- ST LOUIS-ST LOUIS CITY-WARREN-WASHINGTON-WASHINGTON IL- 710 AM CDT FRI JUL 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI AND MUCH OF SOUTHERN ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE OF THUNDERSTORMS OVER THE AREA TODAY AND TONIGHT AS AN UPPER LEVEL DISTURBANCE LIFTS THE VERY UNSTABLE AIR THAT BLANKETS THE REGION. SOME OF THE STORMS WILL PRODUCE HEAVY RAIN...AND POSSIBLY GUSTY WINDS AND SMALL HAIL. HOWEVER...LARGE HAIL AND WIDESPREAD DAMAGING WINDS ARE NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE CHANCE OF THUNDERSTORMS WILL LINGER INTO SATURDAY AS A WEAK UPPER LEVEL SYSTEM REMAINS ANCHORED OVER THE REGION. ANOTHER CHANCE OF THUNDERSTORMS IS EXPECTED WEDNESDAY NIGHT AND THURSDAY AS A COLD FRONT SWEEPS THROUGH THE REGION. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. ILZ079-MOZ074-075-084-085-099-101100- IRON-MADISON-RANDOLPH IL-REYNOLDS-ST FRANCOIS-STE GENEVIEVE- 710 AM CDT FRI JUL 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI AND A SMALL PART OF SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE OF THUNDERSTORMS OVER THE AREA THIS AFTERNOON AND TONIGHT...AS AN UPPER LEVEL DISTURBANCE LIFTS THE VERY UNSTABLE AIR THAT BLANKETS THE REGION. HOWEVER...LARGE HAIL AND WIDESPREAD DAMAGING WINDS ARE NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE CHANCE OF THUNDERSTORMS WILL LINGER INTO SATURDAY AS A WEAK UPPER LEVEL SYSTEM REMAINS ANCHORED OVER THE REGION. ANOTHER CHANCE OF THUNDERSTORMS IS EXPECTED WEDNESDAY NIGHT AND THURSDAY AS A COLD FRONT SWEEPS THROUGH THE REGION. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TRUETT
The national radar mosaic for the moment the first event began.
3 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409722, 5411005, 5411006.